Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 41, NWS North Platte, NE

May 29, 2010Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2010, 4:17 PM MDT for Cherry County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2010, 4:17 PM MDT (22:17 UTC)
Expired
May 29, 2010, 5:15 PM MDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 91 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:58 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS53 KLBF 292217
SVRLBF
NEC031-292315-
/O.NEW.KLBF.SV.W.0041.100529T2217Z-100529T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
417 PM MDT SAT MAY 29 2010

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 515 PM MDT

* AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 6 MILES WEST OF SPECKEL MEIR LAKE...OR 31
  MILES NORTHWEST OF MULLEN...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPECKEL MEIR LAKE AROUND 440 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4265 10151 4242 10103 4221 10152 4236 10166
TIME...MOT...LOC 2218Z 236DEG 11KT 4234 10149
WIND...HAIL <50MPH 1.50IN

$$

SPRINGER
2 follow-up statements
419 
WWUS53 KLBF 292243
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 PM CDT SAT MAY 29 2010

NEC031-292315-
/O.CON.KLBF.SV.W.0041.000000T0000Z-100529T2315Z/
CHERRY NE-
443 PM MDT SAT MAY 29 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CHERRY
COUNTY UNTIL 515 PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
NEAR SPECKEL MEIR LAKE...OR 30 MILES NORTHWEST OF MULLEN...MOVING
NORTHEAST AT 15 MPH.

IN ADDITION...PING PONG BALL SIZED HAIL WAS REPORTED WITH THIS STORM 
22 MILES NORTH OF WHITMAN. 

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
CHERRY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4265 10151 4242 10103 4221 10152 4236 10166
TIME...MOT...LOC 2242Z 237DEG 15KT 4240 10136
WIND...HAIL 70MPH 1.50IN

$$

SPRINGER
302 
WWUS53 KLBF 292318
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 PM CDT SAT MAY 29 2010

NEC031-292326-
/O.EXP.KLBF.SV.W.0041.000000T0000Z-100529T2315Z/
CHERRY NE-
518 PM MDT SAT MAY 29 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHERRY COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT (10 PM MDT).

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
CENTRAL CHERRY COUNTY UNTIL 6 PM MDT (7 PM CDT).

LAT...LON 4265 10151 4242 10103 4221 10152 4236 10166
TIME...MOT...LOC 2243Z 237DEG 15KT 4240 10135

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:30 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 29, 1:30 PM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT SAT MAY 29 2010

.SYNOPSIS...
    AT 18Z...THE SURFACE FRONT WAS STRETCHED ACROSS THE NORTHERN
PLAINS FROM A LOW IN SOUTH CENTRAL NORTH DAKOTA TO ANOTHER LOW IN
EAST CENTRAL COLORADO. SOUTHEAST WIND ON THE WARM SIDE OF THE FRONT
SHOULD BE LIFTING UP ISENTROPICALLY ALONG THE FRONT. HOWEVER...THE
LAPS DATA SHOWS THAT CONDENSATION DEFICITS ARE 80-90MB IN THE
310-320K LAYER. THE LAPS ALSO SHOWS THE SURFACE BASED CAP ERODING IN
CENTRAL AND NORTH CENTRAL NEBRASKA. VISIBLE SATELLITE IMAGERY
INDICATED A LINE OF CUMULUS CLOUDS DEVELOPING ALONG THE SURFACE
BOUNDARY.
    IN ADDITION TO THE HEAVY RAIN THREAT...THE 0-6KM BULK SHEAR
ALONG AND NORTH OF U.S. HIGHWAY 20 IS LIKELY TO INCREASE TO 40-50KT.
THIS WILL INCREASE THE LIKELIHOOD OF LARGE HAIL. WITH MEAN 0-6KM
WIND OF 25KT OR LESS...DAMAGING WIND IS NOT AS MUCH A THREAT.
&&

.SHORT RANGE...LATE THIS AFTERNOON THROUGH SUNDAY.
    CONVECTION IS LIKELY TO CONTINUE DEVELOPING AS THE FRONT WORKS
EASTWARD. CURRENT INDICATIONS ARE THAT BACK-BUILDING CONVECTION
DEVELOPING ALONG THE SLOW-MOVING FRONT WILL PROPAGATE ALONG THE
FRONT IN A TRAIN EFFECT. THIS WILL RESULT IN VERY HEAVY RAIN OVER A
LARGE PART OF WESTERN AND NORTH CENTRAL NEBRASKA...AS SHOWN WITH THE
EXCESSIVE RAINFALL POTENTIAL BULLETIN. HOWEVER...WE WILL NOT EXTEND
THE FLOOD WATCH WESTWARD AND SOUTHWESTWARD BECAUSE THAT AREA IS
PRIMARILY SANDHILLS AND CAN HANDLE QUITE A BIT OF WATER BEFORE
RUNOFF BECOMES A SERIOUS ISSUE. IT WILL...HOWEVER...GIVE RAINFALL
EXCEEDING TWO INCHES IN SOME AREAS ANT THE TRIBUTARIES OF THE
NIOBRARA RIVER.
    AFTER TONIGHT...MUCH COOLER WEATHER IS EXPECTED SUNDAY AND INTO
MONDAY.

.MEDIUM RANGE AND EXTENDED...MONDAY THROUGH SATURDAY.
    ANOTHER FRONT SWINGS THROUGH THE NORTHERN PLAINS MONDAY NIGHT
AND TUESDAY. THE FRONT THEN STALLS OVER THE DAKOTAS. THUNDERSTORMS
THAT DEVELOP ALONG THAT BOUNDARY WILL BE MAINLY NORTH CENTRAL AND
NORTHWEST NEBRASKA MONDAY NIGHT AND TUESDAY.
    BY 18Z TUESDAY...THERE IS A BIG DIFFERENCE BETWEEN THE GFS AND
THE NAM...AND THE GFS AND GEM ALSO BEGIN TO DIVERGE. THE GFS AND THE
00Z ECMWF ARE IN SOME AGREEMENT THEN. THUS...FOR CONSISTENCY...WE
WILL LEAN TOWARD THE GFS SOLUTION. HOWEVER...OUR UNCERTAINTY IS
HIGH.
    THAT SAID...IT APPEARS THAT SOME CHANCE OF THUNDERSTORMS WILL
CONTINUE AND MOVE INTO CENTRAL NEBRASKA WEDNESDAY NIGHT AS THE FRONT
SAGS ACROSS NORTHERN NEBRASKA.
    ANOTHER SURFACE TROUGH CROSS THE PLAINS FRIDAY. JUST AHEAD OF IT
THE FLOW FROM THE GULF OF MEXICO SHOULD BRING SOME MOISTURE TO
NEBRASKA. THAT SHOULD GIVE ANOTHER CHANCE OF THUNDERSTORMS. BECAUSE
OF THE UNCERTAINTY THOUGH...WE WILL KEEP PROBABILITY LOW.
&&

.AVIATION...
    COLD FRONT WORKING ACROSS THE STATE WILL BRING A SWITCH FROM
SOUTH WINDS TO NORTH TO NORTHWEST WINDS. THUNDERSTORMS AND HEAVY
RAINFALL WILL DEVELOP THIS EVENING...ESPECIALLY OVER NORTH CENTRAL
NEBRASKA...AND WILL REDUCE VSBY AND CIGS TO MVFR OR BRIEFLY IFR. BY
MORNING...THE SYSTEM WILL BE TO THE EAST AND VFR CONDITIONS WILL
RETURN TO THE AREA.
&&

.HYDROLOGY...
    A FLASH FLOOD WATCH CONTINUES ACROSS PORTIONS OF N CENTRAL NEB.
MODELS INCREASE PRECIP H20 OVER 200 PERCENT OF NORMAL AND ARE IN
GOOD AGREEMENT FOR A CLUSTER OF STORMS TO DEVELOP AND PRODUCE
SIGNIFICANT PRECIP...POSSIBLY GREATER THAN 2 INCHES...ACROSS NW INTO
N CENTRAL NEB. SOME OF THE SANDHILLS REGION MAY SEE HEAVY
RAINFALL...HOWEVER THIS AREA IS NOT OF GREAT CONCERN AS THE SANDY
SOIL CAN ABSORB A GOOD AMOUNT OF RAINFALL.

    NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY CONTINUES TO RUN
HIGH. THE GAGE AT LEWELLEN IS JUST BELOW FLOOD STAGE. THIS HIGH
LEVEL IS EXPECTED TO CONTINUE AS RELEASES CONTINUE FROM WYOMING
RESERVOIRS. PRECIP CHANCES TONIGHT ARE OF SOME CONCERN AS HEAVY
PRECIP IS POSSIBLE. THIS RIVER BASIN IS ON THE SOUTHERN EDGE AND MAY
MISS OUT ON THE HEAVY RAINFALL...THUS NO WARNING HAS BEEN POSTED
YET. HOWEVER...THIS WILL BE MONITORED CLOSELY THIS EVENING AND
OVERNIGHT.

.LBF
WATCHES/WARNINGS/ADVISORIES...NEZ005-006-008 FLOOD WATCH THROUGH 1
AM CDT.
&&

SHORT RANGE THROUGH EXTENDED...SPRINGER
AVIATION...MASEK
Hazardous weather outlook, May 29, 2:15 PM MDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT SAT MAY 29 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-302015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
315 PM CDT SAT MAY 29 2010 /215 PM MDT SAT MAY 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SURFACE COLD FRONT WILL CONTINUE TO PUSH ACROSS THE OUTLOOK
AREA TONIGHT. MEANWHILE AN UPPER LEVEL SHORT WAVE WILL LIFT
NORTHEAST ACROSS THE PLAINS. THEY WILL COMBINE TO PRODUCE
THUNDERSTORMS THIS EVENING THAT WILL INCREASE IN COVERAGE AND
SPREAD EAST NORTHEAST ACROSS THE STATE TONIGHT. THE ENTIRE AREA
IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH LARGE HAIL
AND DAMAGING WINDS THE GREATEST THREAT AT THIS TIME. IN ADDITION
TO THE THREAT FOR SEVERE THUNDERSTORMS...HEAVY RAIN IS POSSIBLE
ACROSS NORTHERN NEBRASKA WHICH MAY LEAD TO THE THREAT FOR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE COLD FRONT MENTIONED ABOVE...WILL STALL OFF TO THE SOUTH
SUNDAY...THEN LIFT NORTH AS A WARM FRONT ON MONDAY. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AS THIS FEATURE MOVES NORTH MONDAY
EVENING. SOME STORMS MAY REACH SEVERE LIMITS MONDAY
NIGHT...MAINLY OVER SOUTHWESTERN NEBRASKA.

AS THE FRONT MOVES NORTH INTO CENTRAL NEBRASKA TUESDAY...THE
THREAT FOR SEVERE THUNDERSTORMS LATE TUESDAY WILL SHIFT INTO
CENTRAL AND NORTH CENTRAL NEBRASKA.

AN ACTIVE PATTERN WILL CONTINUE THROUGH THE REST OF THE WEEK WITH
THE CHANCE FOR THUNDERSTORMS NEARLY EVERYDAY ACROSS SOME PORTIONS
OF WESTERN OR NORTH CENTRAL NEBRASKA. MAINLY IN THE EVENING AND
EARLY OVERNIGHT PERIODS. AT THIS TIME WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY OVER NORTH
CENTRAL NEBRASKA. REQUEST FOR REPORTS OF HEAVY RAINFALL AND ANY
FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, May 29, 3:53 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 PM CDT SAT MAY 29 2010

NEZ094-292230-
WESTERN CHERRY NE-
353 PM MDT SAT MAY 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY COUNTY UNTIL 430
PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF INTERSECTION OF HIGHWAY 61
AND SURVEY VALLEY ROAD...OR 36 MILES NORTHWEST OF MULLEN...MOVING
NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD AROUND 405 PM MDT.
ROUND LAKE AROUND 420 PM MDT.
HIGHWAY 61 MILE MARKER 190 AROUND 425 PM MDT.

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:55 PM MDTSevere Thunderstorm WarningLBFCherry65 min
May 29, 5:46 PM MDTSevere Thunderstorm WarningLBFCherry44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.